To the Editor: Clozapine treatment is often discontinued as a result of clozapine-related granulocytopenia/agranulocytosis, even among patients who are resistant to other antipsychotics. Moreover, clozapine re-exposure is sometimes undertaken among patients with a history of clozapine-related granulocytopenia/agranulocytosis whose previous good response to the drug cannot be maintained with other treatments. Prior to a recent report of the failure to prevent clozapine-related granulocytopenia/agranulocytosis with concomitant granulocyte colony stimulating factor filgrastim (1), we used a clozapine-filgrastim combination to treat five patients with a history of clozapine-related granulocytopenia/agranulocytosis. Our attempts were encouraged by several earlier successful case reports (2).
We examined five schizophrenia patients who were resistant to numerous antipsychotic drugs (demographic and clinical characteristics of these patients are presented in a supplemental table that accompanies the online version of this letter). During previous clozapine exposure, these patients achieved a clinical response rating (physician’s global impression based on patient records) of at least “fair.” In all cases, treatment with clozapine had to be discontinued as a result of clozapine-related granulocytopenia/agranulocytosis. One patient (patient 2) also developed sepsis, which was successfully treated.
Despite usual treatment, severe and prolonged psychotic states re-emerged in the patients. Consequently, a clinical decision for the use of clozapine rechallenge with concomitant filgrastim was made following a thorough risk-benefit consideration. After complete description of the possible risks was given, oral informed consent was obtained from each patient. In four patients, clozapine (step-wise increase) and filgrastim (dosage was according to clinical judgment, with no standard schedule applied) were started simultaneously, and in one patient, filgrastim was added to clozapine 2 weeks after reonset of clozapine-related granulocytopenia/agranulocytosis.
For each patient, a clinical response of at least “fair” was reachieved. However, four patients redeveloped clozapine-related granulocytopenia/agranulocytosis. Among these, clozapine treatment was discontinued for two patients whose granulocyte count dropped below the critical <1xE/l level. At the time of the present report, clozapine treatment was continued for the three remaining patients, despite the reoccurrence of noncritical clozapine-related granulocytopenia/agranulocytosis in two of these patients.
The patient (who had sepsis at first clozapine exposure) whose clozapine treatment was discontinued developed full-blown agranulocytosis, with peritonsillitis, epiglottitis, and sepsis. The condition was resolved later, with no sequelae.
As a result of our small data size, we were unable to identify a clear-cut relationship between filgrastim dosing and a clozapine-related granulocytopenia/ agranulocytosis protecting effect. However, both patients who received a filgrastim dose of >0.3 mg/week were able to continue clozapine treatment, despite re-emergence of clozapine-related granulocytopenia/agranulocytosis, and one patient who received a dose of 0.3 mg/week developed agranulocytosis and sepsis.
It has been previously suggested that severe clozapine-induced agranulocytosis is caused by an immunoallergic idiosyncratic mechanism that is unrelated to a granulocyte colony stimulating factor, while mild granulocytopenia results from prolonged clozapine exposure and decreased granulocyte production by hypoplastic bone marrow.
We feel that, despite an add-on filgrastim, clozapine rechallenge is potentially dangerous, at least for patients who have a history of severe clozapine-related agranulocytosis and sepsis. In the future, if clinicians decide to use the clozapine-filgrastim combination, it is important that they seek to publish their cases, since a greater number of cases in the literature may enable the detection of plausible risk factors.
Majczenko T, Stewart J: Failure of filgrastim to prevent severe clozapine-induced agranulocytosis. South Med J 2008; 101:639–6402.
Hagg S, Rosenius S, Spigset O: Long-term combination treatment with clozapine and filgrastim in patients with clozapine- induced agranulocytosis. Int Clin Psychopharmacol 2003; 18:173–174
The authors report no competing interests.
This letter (doi: 10.1176/appi.ajp.2008.08081295) was accepted for publication in November 2008.